Colorado, 2006

Flash Flood in Colorado, August 22, 2006

August 22, 2006 · NWS GJT · 1 event in 1 county or zone

Runoff from heavy rain resulted in water and debris at least 6 inches deep to flow across Highway 141 for a distance of about 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Runoff from heavy rain resulted in water and debris at least 6 inches deep to flow across Highway 141 for a distance of about 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 22, 2:03 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 2:03 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT TUE AUG 22 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
ROTATION AROUND HIGH PRESSURE CENTERED OVER SW TEXAS CONTROLS THE
FLOW OVER SAN JUAN MTS...FOUR CORNERS AND SE UTAH. STORMS THERE WILL
CONTINUE DEVELOPING OVER THE HIGHER ELEVATIONS THEN TRAVEL AND
PROPAGATE TO THE SOUTHWEST. OVER WEST-CENTRAL AND NORTHWEST COLORADO
AND NORTHEAST UTAH STORM MOTION IS INFLUENCES BY SOUTHWEST FLOW AHEAD
OF A TROUGH ALONG THE WEST COAST. THERE IS A SHEAR ZONE BETWEEN THESE
TWO FLOW REGIMES THAT LIES JUST SOUTH OF GJT. A SMALL VORT MAX IS
ALSO EVIDENT ON SATELLITE MOVING NORTH OVER WESTERN NM. BELIEVE THIS
FEATURE WILL WEAKEN BEFORE REACHING THE FOUR CORNERS AS IT APPEARS
TO BECOME LESS ORGANIZED WITH TIME ON SATELLITE. BUT OUTFLOWS FROM
ITS CONVECTION WILL HELP STORMS FIRE OVER THE LOWER ELEVATIONS OF THE
CO/UT FOUR CORNER THROUGH THIS EVENING. HAVE INCREASED POPS AND
CLOUDS A BIT FOR TONIGHT OVER THE SOUTHERN THIRD OF THE CWA.

FOR WED THROUGH THU...THE DRIER WESTERLY FLOW OVER THE NORTHERN
ROCKIES AND PACNW BECOMES MORE DOMINENT OVER THE CWA AND FORCES THE
MORE MOIST CONDITIONS OVER THE SOUTHERN THIRD OF THE AREA FURTHER TO
THE SOUTH AND EAST. HAVE KEPT THE TREND OF DECREASING POPS THROUGH
THRU THE PERIOD.

.LONG-TERM (THURSDAY NIGHT THROUGH TUESDAY)...LATEST GFS TRENDING A
LITTLE WETTER THAN PREVIOUS RUNS. THIS IS BECAUSE THE WESTERLIES
NEVER BECOME AS DEVELOPED SINCE THE PACIFIC TROUGH REMAINS OVER THE
WEST COAST. THIS KEEPS SOUTHERLY FLOW OVER OUR FORECAST AREA
THROUGHOUT THE PERIOD.

EARLY IN THE PERIOD...MODELS SHOW A DISTURBANCE MOVING AROUND THE
HIGH AND OVER THE FORECAST AREA ON FRI. SO HAVE UPPED POPS STARTING
DOWN SOUTH THU NIGHT. THEN ON FRI WENT CHANCE POPS MOUNTAINS AND
SOUTH...WITH SLIGHT CHANCE ELSEWHERE. THIS IS UP A CATEGORY OR SO
FROM THE PREVIOUS PACKAGE. THEN THROUGH THE NEXT COUPLE OF PERIODS
HAVE STILL INCREASED THE POPS A LITTLE...BUT TRENDED THEM MORE
TOWARDS THE PREVIOUS FORECAST. THIS KEEPS MOST ACTIVITY IN THE SOUTH.
IF THE WETTER MODEL SOLUTIONS CONTINUE...POPS WILL NEED INCREASED
THROUGH THE END OF THE FORECAST. HOWEVER WILL WAIT FOR A COUPLE MORE
RUNS BEFORE JUMPING ON THE JUICIER FORECAST. DECREASED TEMPS JUST A
TAD...MAINLY THE FIRST COUPLE DAYS. THIS ACCOUNTS FOR MORE
CLOUDS/PCPN. OTHERWISE HAVE LEFT WHAT WAS THERE...WHICH WAS NEAR TO
SLIGHTLY ABOVE NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, Aug 22, 5:00 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE AUG 22 2006

COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE
SOUTHERN MOUNTAINS.  FREQUENT LIGHTNING...STRONG GUSTY WINDS...AND
BRIEF HEAVY RAIN WILL BE THE PRIMARY THREAT FROM THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY OVER THE SOUTHERN
MOUNTAINS.  ONLY ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS
CAN BE EXPECTED OVER NORTHEAST UTAH AND NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

The radar

The Grand Junction radar (KGJX), 119 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
August 22, 4:50 PM MST to 5:04 PM MST
Where
San Miguel County, 4 mi N of Egnar
Reported by
LAW ENFORCEMENT
Coordinates
38.004, -108.406 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528880.